Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 227, NWS North Platte, NE

July 11, 2009Brown County, Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 11, 2009, 8:40 AM CDT for Brown County, Cherry County, Nebraska. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2009, 8:40 AM CDT (13:40 UTC)
Expired
Jul 11, 2009, 9:30 AM CDT
In force
50 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Brown County, NE, Cherry County, NE

The radar

The North Platte radar (KLNX), 86 km from the middle of the area, began a volume at 13:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 8:45 AM CDTHAIL 19 Ssw Valentine, NE
Jul 11, 9:07 AM CDTHAIL 120 Sse Valentine, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 1.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2009-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2009-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2101 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
1.5
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 111340
SVRLBF
NEC017-031-111430-
/O.NEW.KLBF.SV.W.0227.090711T1340Z-090711T1430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
840 AM CDT SAT JUL 11 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BROWN COUNTY IN NORTH CENTRAL NEBRASKA...
  EAST CENTRAL CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...
  THIS INCLUDES THE CITY OF VALENTINE...

* UNTIL 930 AM CDT

* AT 839 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR SCHLAGEL CREEK STATE WILDLIFE MANAGEMENT
  AREA...OR 9 MILES SOUTH OF VALENTINE...AND MOVING SOUTHEAST AT 40
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JOHNSTOWN BY 920 AM CDT...
  9 MILES NORTHEAST OF MOON LAKE BY 925 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4273 9990 4235 10009 4273 10078 4292 10060
TIME...MOT...LOC 1340Z 305DEG 35KT 4275 10052

$$

13
2 follow-up statements
000 
WWUS53 KLBF 111401
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
901 AM CDT SAT JUL 11 2009

NEC017-031-111430-
/O.CON.KLBF.SV.W.0227.000000T0000Z-090711T1430Z/
BROWN NE-CHERRY NE-
901 AM CDT SAT JUL 11 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR EAST CENTRAL CHERRY AND NORTHWESTERN BROWN COUNTIES...

AT 858 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR WOOD LAKE...OR 19 MILES SOUTHEAST
OF VALENTINE...MOVING SOUTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WOOD LAKE BY 905 AM CDT...
  JOHNSTOWN BY 920 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

VERY HEAVY RAINFALL IS EXPECTED WITH THIS STORM AS WELL. WATER 
RUNNING OVER ROADWAYS HAS BEEN REPORTED AND ISOLATED FLOODING IS 
POSSIBLE. 

&&

LAT...LON 4273 9990 4235 10009 4273 10078 4292 10060
TIME...MOT...LOC 1359Z 305DEG 35KT 4264 10032

$$

13
000 
WWUS53 KLBF 111412
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
912 AM CDT SAT JUL 11 2009

NEC017-031-111430-
/O.CON.KLBF.SV.W.0227.000000T0000Z-090711T1430Z/
BROWN NE-CHERRY NE-
912 AM CDT SAT JUL 11 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR EAST CENTRAL CHERRY AND NORTHWESTERN BROWN COUNTIES...

AT 907 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 9 MILES
SOUTHWEST OF WOOD LAKE...OR 24 MILES WEST OF AINSWORTH...MOVING
SOUTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOON LAKE BY 930 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL UP TO THE SIZE OF QUARTER HAS BEEN REPORTED WITH THIS STORM. IF 
YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT 
LIFE AND PROPERTY. VERY HEAVY RAINFALL CAN ALSO BE EXPECTED WITH 
THIS STORM WHICH MAY CAUSE SOME PONDING OF WATER OR ISOLATED 
FLOODING OVER ROADWAYS. 

&&

LAT...LON 4280 10038 4273 9990 4235 10009 4261 10055
TIME...MOT...LOC 1411Z 303DEG 31KT 4251 10030

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:44 AM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, Jul 11, 3:44 AM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
344 AM CDT SAT JUL 11 2009

.DISCUSSION...
WEATHER PATTERN REMAINS UNCHANGED TODAY...WITH NEARLY STATIONARY
FRONT DRAPED ACROSS COLORADO AND KANSAS. LARGE UPPER LEVEL HIGH WILL
ALSO REMAIN ANCHORED ACROSS THE SOUTHERN PLAINS. FOR OUR
AREA...MOIST SOUTHEAST UPSLOPE FLOW WILL CONTINUE BENEATH MODERATELY
STRONG WEST WINDS ALOFT. THUNDERSTORMS ONGOING ACROSS PARTS OF
WESTERN NEBRASKA THIS MORNING SHOULD GRADUALLY WEAKEN. MID AND HIGH
CLOUDS ASSOCIATED WITH THIS ACTIVITY SHOULD DISSIPATE OR MOVE OFF TO
THE EAST OF THE AREA BY EARLY AFTERNOON...BUT AREAS OF LOW
CLOUDS/STRATUS MAY AGAIN HANG TOUGH INTO THE MID AFTERNOON HOURS.
NEW THUNDERSTORM DEVELOPMENT SHOULD TAKE PLACE BY LATE AFTERNOON
ACROSS THE NEBRASKA PANHANDLE...AND ADJACENT EASTERN WYOMING...SOUTH
DAKOTA...AND COLORADO. MOIST UPSLOPE FLOW COMBINED WITH AFTERNOON
HEATING WILL BE THE TRIGGER. IN ADDITION...WEAK WAVES MAY LOCALLY
AID IN THUNDERSTORM DEVELOPMENT AS THEY RIDE AROUND THE PERIPHERY OF
THE SOUTHERN PLAINS UPPER LEVEL HIGH. BULK SHEAR AND INSTABILITY
WILL ONCE AGAIN SUPPORT SUPERCELLS AT FIRST...WITH ACTIVITY POSSIBLE
CONGEALING INTO AN MCS AS THE STORMS PROPAGATE INTO THE MOIST
SOUTHEAST FLOW...POSSIBLE REACHING CENTRAL NEBRASKA THROUGH WESTERN
KANSAS BY MID EVENING.

SUNDAY..MORE OF THE SAME CAN BE EXPECTED...WITH MOIST SOUTHEAST
UPSLOPE FLOW CONTINUING ACROSS THE AREA. THUNDERSTORMS /SOME SEVERE/
MAY BE A BIT MORE WIDESPREAD SUNDAY AFTERNOON...AS MODELS INDICATE A
SHORTWAVE TRANSLATING FROM THE DESERT SOUTHWEST...AND INTO THE
CENTRAL PLAINS BY EVENING.

MONDAY...LOW PRESSURE WILL STRENGTHEN ACROSS NORTHEAST
WYOMING/SOUTHEAST MONTANA. THIS WILL EFFECTIVELY PULL THE STATIONARY
FRONT NORTHWARD AS A WARM FRONT. LOOKS AS IF THE FRONT WILL END UP
FROM WESTERN SOUTH DAKOTA THROUGH CENTRAL NEBRASKA BY LATE
AFTERNOON. THIS FRONT...COMBINED WITH FAVORABLE UPPER LEVEL DYNAMICS
FROM APPROACHING PACIFIC NORTHWEST UPPER TROUGH...WILL SET THE STAGE
FOR A POTENTIALLY SIGNIFICANT SEVERE WEATHER DAY.

TUESDAY AND BEYOND...AS THE AFOREMENTIONED UPPER TROUGH MOVES ACROSS
THE NORTHERN PLAINS...A COLD FRONT WILL MOVE THROUGH THE AREA. THE
FRONT WILL SETTLE TO THE SOUTH WEDNESDAY...AND THEN BEGIN TO RETURN
NORTH AS A WARM FRONT THURSDAY AND FRIDAY. THUNDERSTORMS WILL AGAIN
BE POSSIBLE THURSDAY AND FRIDAY AS THIS OCCURS.

TEMPERATURE WISE...NO EXTREMES ARE EXPECTED THROUGH THE ENTIRE SEVEN
DAY PERIOD. HIGHS SHOULD MOSTLY AVERAGE IN THE 80S...BUT 90S MAY
OCCUR MONDAY ACROSS PARTS OF SOUTHWEST NEBRASKA TO THE SOUTH OF THE
WARM FRONT. LOWS WILL MOSTLY REMAIN IN THE 60S...WITH PERHAPS A FEW
UPPER 50S ACROSS THE NORTHWEST.
&&

.AVIATION...
CEILINGS WILL CONTINUE TO LOWER OVER SOUTHWEST NEBRASKA IN ADVANCE
OF CONVECTION. ISOLATED NATURE OF CONVECTION WILL KEEP TSRA OUT OF
KLBF TAF AND COVER WITH VCTS. STORMS EXPECTED TO PASS BY KLBF
BETWEEN 11 AND 12Z AT CURRENT 25 KT EASTERLY MOTION. STRATUS TO
SETTLE BACK IN WITH PASSAGE OF CONVECTION OVER SOUTHWEST NEBRASKA.
CIGS WILL IMPROVE TO MVFR BY LATE MORNING AND INTO VFR RANGE BY
AFTERNOON.

CONVECTION SHOULD REMAIN SOUTH OF KVTN TAF SITE WITH VFR CONDITIONS
PERSISTING THROUGH THE DAY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

DISCUSSION...TAYLOR
AVIATION...POWER
Hazardous weather outlook, Jul 11, 5:21 AM CDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
521 AM CDT SAT JUL 11 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-121030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
521 AM CDT SAT JUL 11 2009 /421 AM MDT SAT JUL 11 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER WESTERN AND NORTH
CENTRAL NEBRASKA THIS AFTERNOON AND EVENING.

A FRONTAL BOUNDARY LAYING ACROSS WESTERN KANSAS INTO NORTHEAST
COLORADO AND SOUTHEAST WYOMING WILL LEAVE MOIST EASTERLY FLOW
ACROSS WESTERN AND NORTH CENTRAL NEBRASKA TODAY. THUNDERSTORMS ARE
EXPECTED TO DEVELOP LATE THIS AFTERNOON OVER THE NEBRASKA
PANHANDLE AND MOVE EAST INTO WESTERN NEBRASKA. THE MAIN THREAT
WITH THUNDERSTORMS THAT DO DEVELOP WILL BE LARGE HAIL AND DAMAGING
THUNDERSTORM WINDS. THE AREA OF CONCERN IS WEST OF US HIGHWAY 83
FROM VALENTINE TO MC COOK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A BOUNDARY LYING ALONG THE NEBRASKA KANSAS BORDER WILL BE THE
FOCUS FOR THUNDERSTORM DEVELOPMENT THROUGH THE WEEKEND. ANOTHER
STRONGER FRONT WILL MOVE ACROSS THE NORTHERN PLAINS ON MONDAY
NIGHT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

POWER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 8:22 PM CDTSevere Thunderstorm WarningLBFSheridan42 min
Jul 11, 9:24 AM CDTSevere Thunderstorm WarningLBFBrown, Cherry51 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.